Discussions By Condition: Gastrointestinal conditions

The doctor says IBS, but I'm thinking maybe an infection?...

Posted In: Gastrointestinal conditions 0 Replies
  • Posted By: sweetie25
  • June 18, 2011
  • 02:14 PM

I went to my doctor with these symptoms:

Within 1/2 hour of eating anything, my abdomen just below my belly button gets all bloated. Oddly, my stomach looks normal above the belly button but distended starting from the belly button down to the pelvic bones.
Random "twinges" of discomfort in various areas of my intestinal area. They feel like a pinch or a small stich in my side as from running, except that they're located in the intestinal area.
I feel like I have to pass a stool, but nothing comes out. I often return to the bathroom later and am able to pass a stool with a little straining. The stool is always kinda soft, long and thin. It's definitely not diarrhea.
Definitely not lactose intolerance - I can drink a whole glass of milk just fine.

The doctor asked about my symptoms and felt for tenderness in my abdomen. He told me IBS and prescribed Dicyclomine, which is supposed to inhibit the nervous system to relax my stomach/intestine muscles. He told me to take it every 6 hours, and if it doesn't help, to call him back and schedule a colonoscopy.

So I picked up my prescription yesterday and took a pill after dinner. (Dinner was half a grilled cheese sandwich and two slices of watermelon, that's it.) Here's what the pill did:

Turned my "twinges" of discomfort into moderate cramping pain.
Did not decrease the bloating at all. In fact it made the bloating feel worse and more localized. I could visibly see an area to my left and slightly below my belly button that was a little more distended than the rest of my abdomen, and it was painful in that area too.
Seemed to make my heart beat harder than usual. (That was listed as a side effect of the pill that I'm supposed to call my doctor about.)
Gave me dry mouth.

So now this morning, I'm frankly afraid to take my second pill. I still feel the cramping sensation from last night, and I have no appetite to eat at all. Not to mention, I just realized that maybe I should have added two more symptoms to my list:

Headaches and mild fever (happened about 5 days ago).
Fatigue, going on all this week.

I'm starting to think along the lines of some kind of infection, especially in light of the fatigue. Maybe an infection that causes my colon to become inflamed and partially blocked? That would explain why I strain to pass a long and thin stool I think. What worries me is that you're not supposed to take Dicyclomine if you have any blockage in the intestine.

Anyway, do my symptoms sound like IBS to anyone? Do they sound like an infection? Should I be asking my doctor to run any tests? Should I keep taking the Dycyclomine or stop?

Thanks for your help on this one. It's got me worried.

Reply Flag this Discussion
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?